What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 15, 10:38 PM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 15, 10:38 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1138 PM CDT Tue Aug 15 2023
...New AVIATION...
.UPDATE...
Issued at 953 PM CDT Tue Aug 15 2023
Updated the forecast to remove rain from most of the area as it
has generally pushed into the Gulf however, we continue to see a
few storms redevelop mainly over coastal MS and into MS Sound but
these should be short lived. Otherwise convection will likely
become marine based and more scattered through the overnight with
storms possibly slowly increasing in coverage again along the SELA
coast around sunrise. Drier air has started to work in with MCb
currently with a dewpoint of 59 and BTR down to 64. This should
allow these area to have a better chance of cooling overnight and
finally seeing much more pleasant morning lows. /CAB/
&&
.SHORT TERM...
(This evening through Thursday night)
Issued at 319 PM CDT Tue Aug 15 2023
Biggest story in the short term is the front (I hesitate to call
it "cold") passing through the local area this afternoon and into
this evening. Thought there might be something wrong with the
radar, but it turns out those higher reflectivity values along the
frontal boundary are, in fact, showers and thunderstorms. Expect
coverage to remain scattered to locally numerous along the
frontal boundary as it sags southeastward through the remainder of
the afternoon and early evening. This should bring much needed
rain to some areas. Though overall totals are still forecast to be
fairly low, some places could luck out and pick up a half inch or
more from the isolated heavier storms. This convective activity
should diminish after sunset as we lose the added forcing of
daytime heating, and thus generally have any POPs dropping off by
the 03z-04z timeframe.
While we won't see much in the way of cooling behind the front,
it will usher in some drier air. This should allow for a bit more
cooling overnight and morning lows are forecast to drop to near
or even, dare I say it, a degree or two below normal for 1-2
nights. Despite the cooler mornings, afternoon temperatures will
remain above normal, though the magnitude of the anomaly will be a
bit lower (especially tomorrow) compared to what we've been
experiencing lately.
By Thursday, the high starts to build back into the area and
acting like it hasn't already overstayed its welcome. And as has
been the case lately, it's not coming alone. It's bringing its
uninvited friend humidity along with it. This will unfortunately
mark the start of another stretch of heat index values crossing
the century mark, though headline conditions look to hold off
until Friday.
&&
.LONG TERM...
(Thursday through Monday night)
Issued at 319 PM CDT Tue Aug 15 2023
For the end of this week into early next week, the upper level ridge
situated west of the region will slowly move into the mid
Mississippi River Valley. As it does so, it will expand quite
impressively in areal size extending from Canada to the Gulf Coast
and the Rocky Mountains to the Atlantic Coast. Shouldn't be much
surprise though considering the sweltering summer we've experienced
so far in 2023. The position of the center of the ridge in proximity
to the CWA puts the southern portion of the CWA right on the
periphery of this high pressure. Thus, could see some daily shower
and thunderstorm along the coastal parishes of Louisiana. There's
some possibility that convection will spread as far north of I-10,
but that'll completely depend on the exact position of the center of
the ridge and how far south it spreads. Chances aren't looking
particularly good though as medium range models generally show
convection staying mostly offshore.
From a temperature perspective, should see highs well into the upper
90s most days with 100+ temps likely for as much or more than half
of the CWA. Latest dewpoint guidance shows them to be slightly less
than they have been, meaning more like mid to upper 70s instead of
just upper 70s to low 80s. While this won't help much, but may limit
peak heat indices to heat advisory type numbers rather than
excessive heat warning temps. At least that's what we can hope
for.
&&
.AVIATION...
(06Z TAFS)
Issued at 1132 PM CDT Tue Aug 15 2023
After convection finally moved out and away from all terminals
everyone returned to VFR. Storms continuing to develop just west
of HUM is sending a large cirrus canopy across the region and it
will likely have all terminals at BKN or OVC 250 however this is
no impact and at the best many terminals would see sct040 to
sct080 and the least few250. Drier air is moving in and the
typical sites to have some light fog issues are likely not going
to with the drier air but also generally missed most of the
convection. There is a small chance that a few storms could
develop tomorrow but if that does happen they would likely be
along and south of I-10 in SELA. /CAB/
&&
.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Tue Aug 15 2023
Generally expecting benign and VFR conditions at the TAF sites
through the period. The one question is whether any of the sites
are directly affected by showers and thunderstorms late this
afternoon and into the early evening as a "cold" front moves
through the region. Most CAM guidance indicates showers and
storms should refire along the frontal boundary around 21-22z and
dissipate by 04z. Have included vicinity groups at ASD, MSY, NEW,
HUM, and GPT where probabilities are highest. Will need to
monitor trends and issue short term amendments for any of the
scattered showers/storms that my directly affect the terminals.
&&
.MARINE...
Issued at 319 PM CDT Tue Aug 15 2023
Frontal boundary will drop into the coastal waters tonight with
slightly drier air moving in behind it. The dry air advection will
lead to a brief period of enhanced winds, but current forecast
keeps winds just below caution criteria except for an hour or two
around sunset, so will hold off on issuing any headlines but
evening shift will need to monitor for any short term trends that
suggest a short-duration headline is needed. Beyond tonight, the
main marine concern will be the threat of daily thunderstorms.
Somewhat better potential for storms over the open waters than
what we've seen for the last week or so, though activity should
remain isolated to scattered in nature through the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 96 67 92 66 / 20 10 0 0
BTR 102 72 96 72 / 20 10 0 0
ASD 101 72 95 73 / 50 50 0 10
MSY 102 78 94 78 / 40 60 20 10
GPT 99 73 93 75 / 60 60 10 10
PQL 100 73 94 72 / 60 60 10 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
In the hours before
Special weather statement, Aug 15, 6:24 PM CST, 5 hours 36 minutes before
Special Weather Statement
National Weather Service New Orleans LA
724 PM CDT Tue Aug 15 2023
LAZ059-060-067-160100-
St. Charles LA-Lower Lafourche LA-Upper Lafourche LA-
724 PM CDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of southwestern St.
Charles and north central Lafourche Parishes through 800 PM CDT...
At 724 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bayou Gauche, or 12 miles south of Hahnville, moving south at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Larose, Cut Off, Lockport, Mathews, Des Allemands, Bayou Gauche and
Raceland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2954 9051 2954 9057 2956 9057 2958 9061
2986 9053 2984 9032 2952 9031
TIME...MOT...LOC 0024Z 005DEG 18KT 2978 9044
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ZeringueSpecial weather statement, Aug 15, 6:44 PM CST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service New Orleans LA
744 PM CDT Tue Aug 15 2023
LAZ066-067-160115-
Lower Terrebonne LA-Lower Lafourche LA-
744 PM CDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of east central
Terrebonne and southeastern Lafourche Parishes through 815 PM CDT...
At 744 PM CDT, Doppler radar was tracking a strong thunderstorm over
Galliano, moving south at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cut Off, Galliano, Golden Meadow and Leeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2926 9043 2929 9043 2926 9046 2927 9050
2954 9038 2953 9018 2922 9020
TIME...MOT...LOC 0044Z 010DEG 10KT 2943 9032
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ZeringueSpecial weather statement, Aug 15, 7:04 PM CST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service New Orleans LA
804 PM CDT Tue Aug 15 2023
LAZ059-060-066-067-088-160145-
Lower Terrebonne LA-St. Charles LA-Lower Jefferson LA-
Lower Lafourche LA-Upper Lafourche LA-
804 PM CDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of southeastern St.
Charles, southeastern Terrebonne and eastern Lafourche Parishes
through 845 PM CDT...
At 804 PM CDT, Doppler radar was tracking a strong thunderstorm over
Larose, moving south at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Larose, Cut Off, Galliano, Lockport, Golden Meadow, Mathews,
Montegut, Leeville, Chauvin and Des Allemands.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2917 9031 2921 9031 2925 9035 2920 9039
2921 9043 2929 9043 2926 9047 2925 9052
2920 9052 2921 9060 2979 9056 2975 9021
2914 9015
TIME...MOT...LOC 0104Z 359DEG 29KT 2954 9038
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ZeringueLocal storm report, Aug 15, 7:58 PM CST, 4 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
858 PM CDT Tue Aug 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM Tstm Wnd Dmg 5 W Bush 30.61N 89.98W
08/15/2023 St. Tammany LA Emergency Mngr
Emergency management reports a large oak
tree damaged as well as siding and sign
damage to a fire station near LA-1083. Time
estimated by radar.
&&
BLSpecial weather statement, Aug 15, 9:34 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1034 PM CDT Tue Aug 15 2023
LAZ066-160430-
Lower Terrebonne LA-
1034 PM CDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of western Terrebonne
Parish through 1130 PM CDT...
At 1033 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Amelia, or 16 miles southeast of Morgan City, moving
south at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of western Terrebonne
Parish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2931 9134 2931 9129 2937 9125 2931 9120
2933 9116 2930 9116 2933 9113 2937 9120
2943 9121 2945 9126 2948 9128 2954 9127
2960 9119 2959 9116 2964 9106 2933 9076
2921 9124
TIME...MOT...LOC 0333Z 347DEG 8KT 2948 9109
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CABSpecial weather statement, Aug 15, 10:35 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1135 PM CDT Tue Aug 15 2023
LAZ066-160530-
Lower Terrebonne LA-
1135 PM CDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of western Terrebonne
Parish through 1230 AM CDT...
At 1135 PM CDT, Doppler radar was tracking a strong thunderstorm 31
miles south of Amelia, or 31 miles southeast of Burns Point, moving
south at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of western Terrebonne
Parish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2915 9096 2916 9109 2919 9114 2922 9126
2931 9134 2931 9129 2937 9125 2931 9120
2933 9116 2930 9116 2933 9113 2937 9120
2943 9121 2948 9128 2954 9127 2961 9118
2959 9116 2964 9106 2958 9095 2910 9091
TIME...MOT...LOC 0435Z 002DEG 23KT 2922 9120
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CAB